Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Oct 4, 2021, 2:01 PM EDT for Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2021, 2:01 PM EDT (18:01 UTC)
- Expired
- Oct 4, 2021, 3:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
044
WWUS81 KRNK 041801
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Mon Oct 4 2021
NCZ005-006-VAZ044-058-041900-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-
201 PM EDT Mon Oct 4 2021
...Strong thunderstorms with very heavy rainfall will impact
portions of Rockingham, Caswell, Pittsylvania and Halifax Counties
and the City of Danville through 300 PM EDT...
At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroeton, or near Reidsville, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rainfall can result in minor
flooding of roads and highways.
Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Chatham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3626 8000 3707 7921 3705 7919 3709 7913
3691 7880 3625 7947
TIME...MOT...LOC 1800Z 296DEG 9KT 3628 7971
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Oct 4, 1:34 PM EDT, 27 minutes earlier.
Area forecast discussion, Oct 4, 1:34 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 134 PM EDT Mon Oct 4 2021 .SYNOPSIS... A storm system will linger along and west of our region through at least Friday, keeping a prolonged period of clouds and showers around. && .NEAR TERM /THROUGH TONIGHT/... As of 916 AM EDT Monday... An Unsettled Monday With Clouds and Scattered Showers And A Few Thunderstorms. A cold front will approach from the west today into tonight. Areas of low clouds and fog will linger into late morning. An upper level disturbance will combine with low level moisture and heating to create scattered showers and few thunderstorms this afternoon into tonight. PWATS around 1.25 to 1.6 inches will also bring the potential for heavy downpours like yesterday where a few locations received 1-2 inches. Blended in the Namnest,HRRR and HiResW-ARW for late morning POPS into this afternoon. Made some minor adjustments to temperatures utilizing the latest surface obs, trends and blended in the NBM for late morning into this afternoon. More later this morning. previous discussion As of 305 AM EDT Monday... Forecast stays showery with a few storms possible... This morning a mix of fog and low and high clouds abide, with just a few showers moving across the NC Triad/Piedmont into portions of southside VA, along a general belt of low level moisture convergence and weak upper air support. Expect the coverage of showers today will be similar to yesterday with model consensus favoring areas along the Blue Ridge and east, where a few thunderstorms are possible as instances of sunshine and increased low level moisture will bring SBCAPEs to 1000-2000 J/Kg. PWATS running around 1.3 to 1.6 inches will also bring potential for heavy downpours like yesterday where a few locations received 1-2 inches, but most will see much less, with more of a scattered coverage. With sunshine possible went slightly warmer than guidance but close with upper 60s to mid 70s west, to upper 70s to lower 80s east. Tonight, best upper support pushes out and expect shower threat to end from west to east during the night. Question will be how much fog forms with residual moisture. Most models keep us cloudier overnight so still leaning toward patchy fog. Another shortwave pushes toward the southern forecast area by 12z, so showers may stick around in a scattered fashion along/south of the VA/NC border into Tue morning. Keeping with a moist airmass will lead to elevated lows in the mid 50s to around 60 west, to lower to mid 60s east. Forecast confidence is average on coverage of pops and fog through tonight, but higher on sky cover and temps. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 210 AM EDT Monday... A cutoff low will wobble over the Midwest through the period. Tuesday night, surface high pressure over the northeastern states will wedge south into the Carolinas and remain in the area into Wednesday night. Mid and upper level flow over the region will be southerly, sending Gulf moisture and shortwaves over the wedge. Flow within the wedge will be easterly with a fetch from the Atlantic. All this adds up to persistent light rain, drizzle and areas of fog through the period. Given the dry antecedent conditions over the past week or so and lush vegetation, widespread flooding is not expected. However, moderate rain is possible across the Mountain Empire of SW VA into the Bluefield/Richlands area where the wedge will be shallow. Shortwaves moving over this area may allow rainfall rates to run higher than within the wedge, increasing the chances for creeks and streams to reach bankfull faster. Temperatures Tuesday will run close to normal but may feel a tad cooler with an east wind. Under cut guidance a few degrees (could be more) Wednesday with a dirty wedge in place. Highs Wednesday will not get out of the 60s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 240 AM EDT Monday... A weak classic wedge will transition to a hybrid wedge Thursday as the parent high drifts off the Mid Atlantic coast. In the meantime, the Midwest closed low is expected to track towards the Ohio Valley. With pressure falls occuring to the northwest, the wedge will begin to erode and may take until Friday afternoon to clear the area. Lift is maximized around the wedge boundary as it tracks to the northeast. This could bring a round of moderate to heavy rain to the area Thursday night into Friday. Since the ground will be saturated and creeks and streams running full, the threat for flooding will increase. Models are advertising more rain for the weekend as a cold front stalls over the area. Afternoon temperatures will be cooler than normal Thursday and Friday, then return to normal over the weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 130 PM EDT Monday... MVFR/VFR conditions with pockets of IFR with convection this afternoon into this evening. The taf site with the best chance for a thunderstorm will be KDAN. However, an isolated storm may be possible at the other taf locations. Drier weather is expected tonight into the overnight. But cigs/vsbys could fall again to sub-MVFR at some locations depending on where it rains, and if we can clear enough to allow for fog/low stratus, KLWB has the best potential for fog overnight with IFR/LIFR possible. Poor flying weather is likely during at times Tuesday due to low ceilings and fog. Sub-VFR showers and thunderstorms will form Tuesday afternoon. Moderate confidence in ceilings,visibilities and winds during the taf period. Extended Aviation Discussion... The potential for Sub-VFR conditions will continue into the extended period. The chance for convection will persist through the end of this week due to an easterly flow pumping more moisture and the continued threat of rain.Drier air may come into our region Saturday night into Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW/WP NEAR TERM...KK/WP SHORT TERM...RCS LONG TERM...RCS AVIATION...KK/WP
Hazardous weather outlook, Oct 4, 4:01 AM EDT, 10 hours before
Hazardous Weather Outlook National Weather Service Blacksburg VA 401 AM EDT Mon Oct 4 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-050815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 401 AM EDT Mon Oct 4 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Several periods of showers, and maybe a few storms can be expected this period. Moderate to at times heavy rain could lead to localized flooding especially by Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 4, 2:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Mon Oct 4 2021
NCZ005-006-VAZ044-058-041900-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-
201 PM EDT Mon Oct 4 2021
...Strong thunderstorms with very heavy rainfall will impact
portions of Rockingham, Caswell, Pittsylvania and Halifax Counties
and the City of Danville through 300 PM EDT...
At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroeton, or near Reidsville, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rainfall can result in minor
flooding of roads and highways.
Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Chatham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3626 8000 3707 7921 3705 7919 3709 7913
3691 7880 3625 7947
TIME...MOT...LOC 1800Z 296DEG 9KT 3628 7971
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:22 PM EDT | Special Weather Statement | RNK | City of Danville | 23 min |
| Oct 4, 3:57 PM EDT | Special Weather Statement | RNK | Botetourt | 33 min |
| Oct 4, 4:15 PM EDT | Special Weather Statement | RNK | Appomattox | 30 min |
| Oct 4, 4:30 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 30 min |
Nearby
Special Weather Statements in Virginia, 2021Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.